Minnesota, 2019

Tornado and Damaging Winds in Minnesota, September 24, 2019

September 24, 2019 · NWS ARX · 21 events in 5 counties and zones

A couple rounds of severe storms rolled across southeast Minnesota during the evening of September 24th. These storms produced a tornado that moved through Lake City (Wabasha County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$435,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A couple rounds of severe storms rolled across southeast Minnesota during the evening of September 24th. These storms produced a tornado that moved through Lake City (Wabasha County). Trees and building roofs were damaged along with dry docked boats at the marina. Wind gusts were estimated to be in the 70 to 80 mph range in Zumbro Falls (Wabasha County). Trees were blown down in and near Rochester (Olmsted County), in Lewiston (Winona County) and in Winona (Winona County) where the roof of a restaurant was also damaged. Damage from the storms caused numerous power outages with 1,200 losing power in Winona, 1,400 across western Wabasha County, between 800 and 900 in Rochester and around 300 across Dodge County. A local disaster declaration was made in Lake City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 24, 5:08 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 24, 5:08 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
608 PM CDT Tue Sep 24 2019

.SHORT TERM...(Tonight through Wednesday Night)
Issued at 140 PM CDT Tue Sep 24 2019

Current water vapor showing a strong mid-level trough moving through
the Dakotas/northwest MN. This was pushing a cold front across MN
with radar showing some showers and few storms firing along it.

This front will continue to push southeast into the area by this
evening with a corridor of 1500-3000J/kg of MUCAPE and 0-3km bulk
shear around 30kt in place. Expecting storms to fire by 6 pm
(lasting through 10 pm) as the front pushes in and as cap weakens.
Question is still there as to whether the bulk of these storms will
be surface based as the caps weakens -or- will the cap be strong
enough for mainly elevated storms. This will dictate whether there
will be a tornado threat (if they are indeed surface based) -or-
mainly elevated hail/wind producers. Will keep an eye on all severe
parameters with this situation.

Breezy west winds and cooler conditions expected for Wednesday in
the wake of the low and cold front. With lingering cooler cyclonic
flow aloft, could see a few pop-up showers across northern WI. Look
for highs in the mid 60s to lower 70s.

High pressure builds in Wednesday night for clear and cool
conditions. Plan on overnight lows mainly in the 40s -coldest in the
sand country of central WI.

.LONG TERM...(Thursday through Tuesday)
Issued at 140 PM CDT Tue Sep 24 2019

High pressure will hold across the region through Thursday but then
fairly fast west-northwest flow aloft ushers in low pressure across
the Dakotas into MN Thursday night with push of warm air advection
and moisture transport into our area. This should fuel a few showers
and storms. Shower and storm chances continue into Friday as the
cold front pushes through the area. Otherwise, look for highs once
again in the 60s/lower 70s.

Shower and storm chances will be seen this weekend into next week as
upper flow becomes more southwesterly with embedded waves of low
pressure.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 608 PM CDT Tue Sep 24 2019

Closely watching showers and storms that have developed just west
of the local area as expected. Based on current timing, those will
advance east and impact RST roughly 01-03Z and LSE 02-04Z, though
with some minor adjustments to timing still likely as storms near.
Brief IFR conditions expected in heavier rainfall, and can't rule
out some hail or brief wind gusts to 40+ knots in any storms, but
with a rapid clearing trend expected once storms pass. Heading
into Wednesday, some passing cumulus clouds are likely as cooler
air aloft works through the region, with winds shifting
west/northwesterly and gusting 20-25 knots at times.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Lawrence
Hazardous weather outlook, Sep 24, 1:19 PM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
219 PM CDT Tue Sep 24 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251930-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
219 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Through Tonight

Severe storms will be possible across the area between 6 PM and
midnight tonight. The main threat with these storms will be large
hail, but damaging winds and isolated tornadoes will also be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be on and off thunderstorm chances Thursday night
through Monday, with periodic heavy rain possible on Friday and
from Sunday night into the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Sep 24, 3:20 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
420 PM CDT Tue Sep 24 2019

IAZ008>010-018-019-MNZ087-094-095-242245-
Floyd-Winneshiek-Chickasaw-Howard-Mitchell-Olmsted-Fillmore-Mower-
420 PM CDT Tue Sep 24 2019

...THUNDERSTORM DEVELOPMENT EXPECTED LATE THIS AFTERNOON...

Thunderstorms are expected to form and intensify across parts of
northern Iowa and southeast Minnesota heading into the evening
hours. If you have outdoor plans for the rest of the day, including
high school sports, keep an eye on the weather and storms forming
around you.

Move indoors once thunder is heard or lightning is observed. A watch
will likely be issued for this evening and warnings may follow that.

LAT...LON 4385 9305 4385 9268 4419 9268 4420 9233
      4411 9232 4410 9208 4385 9208 4384 9173
      4350 9173 4350 9161 4308 9161 4308 9208
      4291 9208 4291 9302
TIME...MOT...LOC 2116Z 240DEG 49KT 4324 9267

Shea
Special weather statement, Sep 24, 5:25 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
625 PM CDT Tue Sep 24 2019

IAZ008-009-MNZ079-086>088-094-095-250030-
Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-
625 PM CDT Tue Sep 24 2019

...STRONG TO SEVERE STORMS EXPECTED THIS EVENING...

While a few thunderstorms have been trying to form in southeast
Minnesota early this evening, much stronger storms are approaching
from the west.

Storms will become more numerous between 7 and 10 PM, with the
stronger storms capable of producing large hail, heavy downpours,
gusty winds, and isolated tornadoes.

A tornado watch is in effect until Midnight. If a storm approaches
your area, or a warning is issued, move indoors. Take shelter until
the storms have cleared.

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4436 9197 4420 9187
      4403 9159 4400 9144 4385 9128 4384 9173
      4350 9173 4350 9208 4321 9208 4321 9302
      4322 9302
TIME...MOT...LOC 2323Z 240DEG 49KT 4411 9231

Shea
Special weather statement, Sep 24, 6:39 PM CST, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
739 PM CDT Tue Sep 24 2019

WIZ017-029-250115-
Taylor-Clark-
739 PM CDT Tue Sep 24 2019

...SEVERE THUNDERSTORMS MAY IMPACT NORTH CENTRAL WISCONSIN...

Strong to severe storms were moving through parts of western
Wisconsin this evening that could bring large hail and gusty winds
to the area around 9 pm. An isolated tornado threat is still
possible as well.

Locations impacted include...
Medford, Neillsville, Colby, Thorp, Loyal, Greenwood, Owen, Rib Lake,
Chelsea, Westboro, Jump River, Humbird, Shortville, Lynn, Longwood,
Reseburg, Stetsonville, Goodrich, Willard and Withee.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4442 9032 4442 9080 4451 9080 4451 9092
      4538 9092 4538 9005
TIME...MOT...LOC 0038Z 252DEG 42KT 4492 9151

Shea
Local storm report, Sep 24, 6:42 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
742 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     4 NW GENOA              44.15N 92.68W
09/24/2019  E55 MPH          OLMSTED            MN   FIRE DEPT/RESCUE

&&

CA
Local storm report, Sep 24, 6:46 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
746 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     1 N MANTORVILLE         44.08N 92.76W
09/24/2019  E50 MPH          DODGE              MN   PUBLIC

&&

CA

The radar

The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
September 24, 6:46 PM CST
Where
Dodge County, Dodge Center
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.030, -92.850

Trees were blown down in Dodge Center.

Thunderstorm Wind, Dodge

When
September 24, 6:48 PM CST
Where
Dodge County, 2.97 mi E of Berne
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.170, -92.710

Trees were blown down east of Berne.

Thunderstorm Wind, Mower

When
September 24, 6:54 PM CST
Where
Mower County, 1.22 mi NE of Austin Acres
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.660, -92.980

Several trees were blown down near Austin.

Thunderstorm Wind, Wabasha

When
September 24, 6:55 PM CST
Where
Wabasha County, 0.49 mi E of Zumbro Falls
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.280, -92.420

An estimated 70 mph wind gust occurred in Zumbro Falls. Power outages were reported in town.

Thunderstorm Wind, Mower

When
September 24, 6:57 PM CST
Where
Mower County, 0.5 mi E of Austin
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.670, -92.920

The automated weather observing equipment at the Austin airport measured a wind gust of 60 mph.

Thunderstorm Wind, Wabasha

When
September 24, 6:58 PM CST
Where
Wabasha County, 0.49 mi E of Zumbro Falls
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.280, -92.420

An estimated 80 mph wind gust occurred in Zumbro Falls.

Tornado, Wabasha

When
September 24, 6:58 PM CST to 7:01 PM CST
Where
Wabasha County, 0.59 mi SW of Lake City to 0.53 mi ENE of Lake City
Rating
EF0
Path length
1.09 mi
Path width
35 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
44.443, -92.277

An EF0 tornado moved through Lake City. Along the path of the tornado, numerous trees were downed with some landing on houses and mobile homes. The roof of a building was blown off heavily damaging a bank. Some boats that were dry docked at a marina were blown over.

Lightning, Dodge

When
September 24, 6:59 PM CST
Where
Dodge County, 8.5 mi W of Hayfield
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.870, -93.040

A lightning strike caused a structure fire in Blooming Prairie.

Thunderstorm Wind, Wabasha

When
September 24, 7:00 PM CST
Where
Wabasha County, 0.85 mi SE of Hammond
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.220, -92.370

A tree was blown down on a car in Hammond.

Thunderstorm Wind, Olmsted

When
September 24, 7:05 PM CST
Where
Olmsted County, 3.55 mi W of (Rst)rochester Muni
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.910, -92.570

A large section of a roof was blown off a horse show barn northwest of Stewartville. None of the 15 horses inside the barn were injured.

Thunderstorm Wind, Mower

When
September 24, 7:07 PM CST
Where
Mower County, 2.11 mi ENE of Dexter
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.730, -92.680

A mesonet station near Dexter measured a 65 mph wind gust.

Thunderstorm Wind, Olmsted

When
September 24, 7:10 PM CST
Where
Olmsted County, 1.38 mi S of (Rst)rochester Muni
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.900, -92.500

The automated weather observing equipment at the Rochester airport measured a 60 mph wind gust.

Thunderstorm Wind, Olmsted

When
September 24, 7:12 PM CST
Where
Olmsted County, 1.47 mi SSW of Rochester
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
44.010, -92.480

Several trees were blown down across Rochester. A few homes were damaged when trees landed on them.

Thunderstorm Wind, Olmsted

When
September 24, 7:12 PM CST
Where
Olmsted County, 1.7 mi NE of Judge
Measured
54 kt (62 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
43.920, -92.450

Trees were blown down, part of a barn roof peeled off and some calf hutches were overturned north of Stewartville. One of the downed trees landed on and significantly damaged a garage.

Thunderstorm Wind, Olmsted

When
September 24, 7:15 PM CST
Where
Olmsted County, 2.55 mi SE of Ringe
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.090, -92.370

Large tree limbs were blown down northwest of Viola.

Thunderstorm Wind, Winona

When
September 24, 7:35 PM CST
Where
Winona County, 0.85 mi NE of Utica
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.980, -91.960

An estimated 60 mph wind gust occurred in Utica.

Thunderstorm Wind, Winona

When
September 24, 7:48 PM CST
Where
Winona County, 0.5 mi E of Lewiston
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.980, -91.870

Large trees were blown down in Lewiston.

Thunderstorm Wind, Winona

When
September 24, 7:51 PM CST
Where
Winona County, 0.5 mi W of Goodview
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.070, -91.710

Trees and power lines were blown down in Goodview. The downed trees blocked some roads. Some trees were started on fire by the downed power lines.

Thunderstorm Wind, Winona

When
September 24, 7:51 PM CST
Where
Winona County, 0.5 mi E of Winona
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.050, -91.640

Trees were blown down on the campus of Winona State University in Winona.

Thunderstorm Wind, Winona

When
September 24, 7:53 PM CST
Where
Winona County, 0.5 mi E of Winona
Measured
51 kt (59 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.050, -91.640

The roof of a restaurant was damaged by high winds.

Thunderstorm Wind, Winona

When
September 24, 7:54 PM CST
Where
Winona County, 0.5 mi W of Winona
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.050, -91.660

Numerous trees blown down in Winona. Power outages in Winona, Goodview and Minnesota City affected around 1,200 customers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855810, 855811, 855794, 855621, 855633, 855625, 855816, 855627, 855812, 855817, 855635, 855634, 855795, 855808, 855636, 855791, 855813, 855793, 855809, 855792, 855798.